Hypocalcaemia in the oncology patient
This document is only valid for the day on which it is accessed. Please read our disclaimer.
Shared care information
Discuss with the paediatric oncologist on call before instituting treatment.
- Hyperphosphataemia (tumour lysis syndrome)
- Hypoparathyroidism (post thyroidectomy)
- Dietary deficiency of calcium
- Vitamin D deficiency
- Muscle cramps and tetany
- Carpopedal spasm (trousseau's sign)
- Facial twitch (Chvostek's sign)
- On biochemistry testing
- Other tests include Urine calcium/creatinine ratio, PTH, vitamin D, amylase depending on clinical situation.
- ECG for long QT segment and arrythmias
- Avoid adding calcium to fluids (if at all possible) with hyperphosphataemia because calcium phosphate will complex out in the kidneys and renal damage will worsen. If the phosphate level is high, a renal consult should be sought.
- Also, try and avoid frusemide as this can cause a precipitous drop in calcium levels.
- In symptomatic patients Calcium can be added when the phosphate level starts to drop:
- add 10 ml of 10% Ca-gluconate to 40 ml of 0.9% saline for a 2% solution (0.04 mmol/ml). Start infusion at 0.05 mmol/kg/hr initially with ECG monitoring, increase 4 hourly to maintain a serum Ca >2 mmol/L.
- with seizures or arrythmias, 0.1 mmol/kg/hr of 10% Ca-gluconate IV into a fast flowing IV with ECG monitoring. Direct IV boluses of calcium should be avoided.
- Check magnesium concentration as well.
- Monitor site for signs of extravasation if not giving via CVL. Avoid CaCl2 as it may cause local vein toxicity and late ulceration.
Handbook of supportive care in pediatric oncology. Sick Kids hospital Toronto. Editor Oussama Alba. Jones and Bartlett 2010.
Did you find this information helpful?
- Document type: Clinical Guideline
- Services responsible: National Child Cancer Network
SIGN UP TO RECEIVE GUIDELINE UPDATES
Subscribe below if you want us to let you know about new or updated guidelines